Ask a doctor

Botox Touch Up for the Droopy Eye?

Should I get more Botox for the drooped eye? It is so bad I am considering wearing a patch on one eye. I don't know what to do. I am so embarrassed.

Doctor Answers 6

Botox Touch Up for the Droopy "Eye"?

If you are experiencing a droopy eye-LID, the good news is that this is likely NOT permanent and will improve...  I would recommend against getting further Botox to treat this, and would not recommend wearing a patch as this will significantly cause depth-perception issues and influence your vision including peripheral vision and overall visual field problems.

A droopy upper eyelid may occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. Again, a lower dose typically diffuses onto the levator muscle and so the other good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and may in fact resolve in less than a month. Note however, if the eyelid droop occured shortly after injection (i.e. within 3-4 days), then your eyelid levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months...

On a side note, you may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping. During your consultation, your injecting physician should rule out both of these scenarios to ensure you are an appropriate candidate for Botox...

A droopy upper eye-LID due to Botox can be treated with Apraclonidine (aka Iopidine) eye-drops which can provide a small (2mm) improvement -- Apraclonidine 0.5, 1-2 drops, 3 times per day. Make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out. Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

When it comes to Botox, I would recommend seeking the services of an experienced physician injector.

I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.

Good luck.

Dr Markarian

Droopy eye from Botox is temporary so wait it out

Droopy eye lids can occur rarely after Botox. It is probably best NOT to inject any more. Botox as well as use Iopine drops to help elevate the eyelids temporarely until it recovers.

Nissan Pilest, MD
Irvine Dermatologic Surgeon
5.0 out of 5 stars 12 reviews

Botox and Droopy Eye Lids

Hi Daisy,

More Botox will not help if your eye lid is "drooped".

In the unlikely case that your injecting physician injected your frontalis muscle with injecting your glabella (corrugators and proceris muscles), then injecting the glabella will be helpful.

As the other physicians have suggested, be patient and with time things will improve.

I hope that your eye lids return to normal quickly.

Be well.

Dr. P

Michael A. Persky, MD
Encino Facial Plastic Surgeon
5.0 out of 5 stars 29 reviews

Upper eyelid ptosis from Botox

Dear Daisy

Upper eyelid ptosis from BOTOX is a very unwelcome problem.

Steve Fagein, M.D. has described placing a tiny amount of BOTOX on the eyelid platform to help improve very small degrees of upper eyelid ptosis. In general, I don't recommend this procedure. Generally anyone who induces an upper eyelid ptosis also lack the finesse needed to place a tiny amount of BOTOX in the eyelid-so forget about it.

I don recommend getting Iopodine eye drops which will help lift the lid. Now here is the kicker: Whether you respond or not initially to these drops will predict how long your eyelid ptosis will last. If you respond and the eye opens up, this means that the eyelid is not full paralyzed and it is likely that you will recover in the next 6 weeks. However, if initially there is no improvement in lid position, then it is likely that it will take 3 to 6 months for the ptosis to resolve.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 20 reviews


This sounds like you were the victimn of the dreaded quaz in which half your eyelid droops. Iodipin or visine eyedrops may help. If the do for three weeks your own muscles may come out of their lazy vacation and resore your eyes to their origina duty.Anyway, use the drops and exercise the eye and in a few short weeks your eye should be back to normal. Botox effects are temporary.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
4.5 out of 5 stars 13 reviews

Botox is temporary

I am sorry to hear you got a droopy eye. Sometimes the eyelid and sometimes the eyebrow can get droopy. I don't know which happened to you. Talk to your doctor as he or she can give you the best information. However, remember that Botox is temporary. If it made your eye droopy, it will recover completely.

Daryl K. Hoffman, MD
Los Gatos Plastic Surgeon
4.5 out of 5 stars 11 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.